New York, 2009

Flash Flooding in New York, August 23, 2009

August 23, 2009 · NWS OKX · 5 events in 2 counties and zones

A slow moving cold front interacted with a tropical airmass as it moved across the Tri-State area. Scattered thunderstorms developed as a result which produced very heavy rain and flash flooding in Westchester and Rockland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front interacted with a tropical airmass as it moved across the Tri-State area. Scattered thunderstorms developed as a result which produced very heavy rain and flash flooding in Westchester and Rockland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 23, 3:07 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 23, 3:07 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SUN AUG 23 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY TRACK ACROSS THE TRI-STATE REGION
OVERNIGHT. HIGH PRESSURE WILL LEAD TO SEASONABLY WARM AND MAINLY
DRY WEATHER THROUGH THE BEGINNING OF THE WEEK. A COLD FRONT WILL
THEN USHER IN COOLER PATTERN FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SCT SHRA DEVELOPING ACROSS NE NJ AND SE NY. NO LIGHTNING STRIKES
YET BUT ANTICIPATE SOME THIS EVE AS THE STORMS BUILD INTO THE MDT
CAPE ENVIRONMENT. LAPS HAS AROUND 1500 J/KG SBCAPE AWAY FROM THE
IMMEDIATE COASTS. S/WV NOW INTO SRN NY STATE...WITH A MORE DEFINED
CIRCULATION NOW OVER NW PA. WITH THE UPR LVL FORCING TRACKING N
THIS EVE...EXPECTING CONVECTIVE DEVELOPMENT TO TAPER OFF FROM S TO
N. 0-6KM SHEAR DOES INCREASE TO 40-50KT...SO AN ISOLD SVR THREAT
STILL EXISTS. MAIN THREAT DAMAGING WINDS. PW/S AROUND 1.8IN PER
12Z KOKX/KALY SOUNDINGS...SO LOC HVY RAIN POTENTIAL REMAINS.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
PCPN FCST TO DIMINISH OVERNIGHT AS THE LLJET FOCUSES S AND E OF
THE CWA. THE CDFNT WILL TRACK EWD AS LOW PRES DEEPENS SLIGHTLY
OVER THE GULF OF ME. A MODEL CONSENSUS TAKES THE BOUNDARY SE OF LI
BY 12Z. A SLIGHTLY SLOWER FROPA IS POSSIBLE WITH A LACK OF
CONVECTION ALONG THE FRONT.

H5 TROF AXIS WILL STEEPEN LAPSE RATES MON AFTN. SEA BREEZE MAY
KEEP THE COASTS/METRO STABLE...SO ISOLD POPS MAINLY ACROSS THE
INTERIOR. HI PRES CURRENTLY OVER THE MIDWEST WILL RESULT IN MOCLR
SKIES MON NIGHT AND MOSUNNY AND DRY TUE. A CDFNT WILL APPROACH
FROM THE NW LATE WED. WSW FLOW AND COMPRESSION AHEAD OF THE FRONT
MAY LEAD TO A HOT DAY WITH HEAT IDX NEAR 95...IF THE TIMING HOLDS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MEAN UPPER TROUGH ESTABLISHES ITSELF ACROSS ERN NOAM DURING THE
PERIOD WITH A SERIES OF FRONTAL SYSTEMS MOVING ACROSS THE TRI-STATE
AREA. THE FIRST OF WHICH WILL BE A COLD FRONT WED NIGHT...FOLLOWED
BY HI PRES AND SEASONABLE TEMPS THU AND FRI. ANOTHER FRONTAL SYSTEM
NEXT WEEKEND WILL BRING A CHANCE OF PCPN INTO THE AREA FRI NIGHT
INTO SAT ALONG AND AHEAD OF A WARM FRONT WITH ADDITIONAL ACTIVITY
WITH THE COLD FRONT NEXT SUN. IN ADDITION...THE GLOBAL MODELS ARE
ALSO HINTING AT A POSSIBLE TROPICAL WAVE OFF THE SOUTHEAST COAST
LATE IN THE WEEK. THE POSITION OF THE MEAN TROF AT THIS TIME WOULD
KEEP SUCH A SYSTEM OFFSHORE. SUCH DETAILS THOUGH WILL NEED TO BE
REFINED WITH TIME.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCT SHOWERS AND POSSIBLE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. NO LIGHTNING SO FAR...AND WITH LOW CONFIDENCE THAT STORMS
WILL IMPACT A GIVEN TERMINAL...WILL ONLY CARRY CB GROUPS IN TEMPO
GROUPS FROM ABOUT 19Z-00Z (FROM WEST TO EAST). WILL AMEND TAFS AS
NECESSARY SHOULD THE SITUATION WARRANT.

GENERALLY A LIGHT SW FLOW...EXCEPT S AT COASTAL TERMINALS DUE TO
LOCAL SEA BREEZES. FOR THE MOST PART...WINDS WILL BE LIGHT AND
VARIABLE...AND THERE WILL BE NO APPRECIABLE CHANGE IN WIND
DIRECTION/SPEED AFTER FRONTAL PASSAGE. BECAUSE OF THIS...THE HUMID
AIRMASS OVER THE REGION WILL BE SLOW TO DEPART. PATCHY FOG LIKELY
AT OUTLYING TERMINALS...WITH CIGS/VSBYS DROPPING TO IFR AT
KSWF/KGON AND POSSIBLY KHPN.

VFR STARTING MON MORNING WITH A NW FLOW AT 5-10 KT.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...
VFR THROUGH WED. MVFR POSSIBLE THU WITH PASSAGE OF COLD FRONT.
VFR FRI.

&&

.MARINE...
SEAS HAVE SUBSIDED TO AROUND 7 FT ON THE OCEAN. GUIDANCE KEEPS THE
SCA SEAS THRU MON AND HAVE EXTENDED THE ADVY. HAVE KEPT THE SCA ON
THE ERN SOUND TIL 6PM...SEAS ACROSS THE REST OF THE SOUND 1 FT OR
LESS. HIGH PRES BUILDS IN FOR MON AND TUE WITH LGT WINDS. SCA SEAS
MAY LINGER MON EVE ACROSS THE ERN OCEAN...BUT SUBSIDE BY TUE. A
COLD FRONT WILL APPROACH LATE WED WITH SEAS/WINDS BLW SCA CRITERIA
ATTM.

SFC HIGH PRES BUILDS NORTH OF THE WATERS THU AND FRI WITH WINDS AND
SEAS FORECAST TO REMAIN BELOW SCA CRITERIA.

&&

.HYDROLOGY...
BASIN AVE PCPN WILL BE 1/4 IN OR LESS THROUGH TONIGHT. LOC HVY
AMOUNTS WILL BE POSSIBLE IN SCT TSTMS...WITH MINOR URBAN AND SMALL
STREAM FLOODING POSSIBLE. THEREAFTER...WDSPRD SIGNIFICANT PCPN IS
NOT EXPECTED THROUGH SAT.

&&

.TIDES/COASTAL FLOODING...
SINCE TIDES AND TIDAL DEPARTURES WILL BE LOWER WITH HIGH TIDE
THIS EVENING...A COASTAL FLOOD ADVISORY IS NOT EXPECTED WITH HIGH
TIDE TONIGHT.

SURF HEIGHTS OF 8 TO 12 FT...POSSIBLY HIGHER...WILL GRADUALLY
SUBSIDE THIS EVENING. HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH
MIDNIGHT TONIGHT.

THOSE WITH INTERESTS ALONG THE IMMEDIATE ATLANTIC COAST SHOULD BE
PREPARED FOR LOCAL WASH OVERS AND MODERATE TO LOCALLY MAJOR BEACH
EROSION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ075>077-
     080-081.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
     EVENING FOR ANZ330.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT MONDAY
     FOR ANZ350-353-355.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...DW
AVIATION...MPS
MARINE...DW/JMC
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...MPS
Hazardous weather outlook, Aug 23, 2:48 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT SUN AUG 23 2009

NYZ075>077-080-081-241200-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
348 PM EDT SUN AUG 23 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-241200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
348 PM EDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-241200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
348 PM EDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Aug 23, 3:30 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT SUN AUG 23 2009

NYZ068>070-232115-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
430 PM EDT SUN AUG 23 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 428 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NANUET...AND MOVING NORTH AT 25 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES RANGING FROM 1
TO 2 INCHES AN HOUR IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

MPS

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Rockland

When
August 23, 4:09 PM EST to 4:24 PM EST
Where
Rockland County, 0.93 mi E of Mt Ivy to 0.88 mi SSE of West Haverstraw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.179, -74.012

A few roads in the Clarkstown section of New City were washed out with partial collapses due to flooding.

Flash Flood, Westchester

When
August 23, 5:29 PM EST to 6:36 PM EST
Where
Westchester County, 0.98 mi E of Fleetwood to 0.92 mi E of Fleetwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.921, -73.811

In Pelham, the Hutchinson River Pkwy. southbound was closed at Lincoln Ave. due to flooding.

Flash Flood, Westchester

When
August 23, 5:43 PM EST to 6:36 PM EST
Where
Westchester County, 1.16 mi WNW of Country Ridge Estate to 1.61 mi NNE of Country Ridge Estate
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.039, -73.699

In Rye Brook, basement flooding occurred in 8 homes, creeks exceeded bankfull and manhole covers were lifted due to water pressure underground.

Flash Flood, Westchester

When
August 23, 5:45 PM EST to 6:36 PM EST
Where
Westchester County, 0.97 mi N of Rye to 0.44 mi SSW of Port Chester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.994, -73.680

Vehicles were disabled due to flooding on Abdendroth Ave., Midland Ave., and Fox Island Rd. in Port Chester. Numerous secondary streets were also flooded.

Flash Flood, Westchester

When
August 23, 6:21 PM EST to 6:36 PM EST
Where
Westchester County, 1.01 mi SE of Fleetwood to 1.3 mi SE of Fleetwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.911, -73.815

Hutchinson River Pkwy. southbound was closed at East Third St. due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192803, 192800, 192799, 192788, 192786.